Purpose: Scorpion venom is known to cause cardiac dysrhythmia in humans and in animal models. Cardiac rhythm analysis, clinical symptoms and laboratory data were matched in order to understand the nature of the rhythm disturbances. Treatment algorithm is postulated. Methods: Four pigs had scorpion venom injection (IV) while connected to a Holter monitor and were analyzed at 5 min, 15 min, 30 min, 60 min and hourly thereafter as possible. Blood pressure, heart rate, cardiac output, echocardiograms and Catecholamine levels were obtained and matched with the rhythm analysis. Results: Within 5 min after the injection, all pigs developed surface tachy-arrhythmias, which had supraventricular, junctional or ventricular origin. Two of the animals developed AV dissociation. One animal had atrial rate of 50/min and ventricular rate of 150. At that time frame, the pigs had excessive salivation and some vomited. 2-D echoes revealed disorganization of septal contractions related to the arrhythmia. Catecholamine levels were markedly increased. The cardiac output was significantly higher. Conclusions: Scorpion venom causes parasympathetic activation of the SA node. Simultaneously there is a direct adrenergic effect on the myocardium as manifested by surface tachyarrhythmia. These findings are in agreement with reports of clinical scorpion envenomation. Surface monitoring records only the resultant QRS tachycardia. Clinical Implication: Therapy in the first minutes after a scorpion sting should probably include a combination of vagolytic agents (Atropine), as well as a class I-B agent at the same time. β blockers were suggested in the past but might aggravate the hemodynamic condition.
|Issue number||4 SUPPL.|
|State||Published - 1 Oct 1996|
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine
- Critical Care and Intensive Care Medicine
- Cardiology and Cardiovascular Medicine